Managing Mood Changes or Suicidal Ideation as a Medication Side Effect

Last updated: January 2023

A handful of migraine preventive medications have a slight risk of mood changes, including depression and even suicidal ideation, as a potential side effect. Even though the risk of experiencing the side effect is usually low, the cost, if you do have it, can be very high.

Suicidal ideation is a side effect I’ve experienced four times (although the last time was with a medication unrelated to migraine). You might think I would avoid all medications with this potential side effect, but sometimes the benefits of the drug outweigh the risks. When I decided to take this latest medication, I also put a plan in place for how to recognize the side effects and how to manage if I did get them. Here’s what I learned.

Which medications can have mood side effects?

More than 200 medications have mood changes, depression, or suicidal ideation as a potential side effect.1 Of those, some that are commonly used for migraine include antidepressants, anticonvulsants, and beta blockers. However, not all medications of each type have a risk for mood changes, so it’s wise to not write off an entire class of drugs without talking to your doctor.

What should you ask your doctor? If you’re concerned about this potential side effect, ask your doctor if there’s a risk with the medication they prescribed. If there is, talk with them about the risks and benefits to see if it’s still worth trying the medication. If you decide to take it, ask the doctor what you should do if you have a concerning side effect. Some medications can be stopped immediately, while you might need to taper off others.What should you do before your first dose?Before you take your first dose, find a person who can help you keep on top of your symptoms. I chose my husband, but it can be anyone you trust and know you will be honest with about your symptoms, even if they’re upsetting. Talk with them about your mood and mental state before you take the medication to establish a baseline. Then check in each day about how you’re doing mood-wise. In my experience, the symptoms come on within the first week, though that may vary depending on the medication.If you have a therapist, let them know that you’ll be taking the medication. If possible, schedule an appointment with them for a couple of days after you start the medication, so you have their support if you need it. And if you can’t schedule with them, see if they’re available to email or through a patient portal. Having a mental health professional, you can check in with can be a tremendous comfort.What do the side effects feel like?I’m going to keep this section vague to avoid being too upsetting but skip this paragraph if you think it might be triggering.Usually, the mood changes build for me over a few days, and I don’t see them coming at first. That’s why it’s so helpful to have someone to check in with each day. The mood changes can start with irritation or sadness or can be more intense. One time I had suicidal ideation start within hours of my first dose, and it built to a frightening crescendo. The symptoms vary from person to person and from one medication to the next.What should you do if you experience mood changes?If you feel like you need immediate help, call the National Suicide Prevention Lifeline at (800) 273-8255.Stop the medication as soon as you are able, working with the advice your doctor gave you on how to safely discontinue use. Check in with your therapist if you have one. Then be gentle with yourself. Surround yourself with things you love, whether that’s a pet, Buffy the Vampire Slayer reruns, or ice cream. Know that it may take at least a few days to get back to your baseline mood. My mood begins to improve as soon as the medication is out of my system, but it takes about a week to get back to my normal self. I spend that time reminding myself not to believe everything I think, reading lots of lighthearted novels, and checking in with loved ones.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you ever visited the Social Health Network website (socialhealthnetwork.com) before?